IDEAS home Printed from
   My bibliography  Save this article

Single-peakedness and strategy-proofness of generalized median voter schemes


  • Dolors Berga

    () (Departament d'Economia, Universitat de Girona, Campus de Montilivi, 17071 Girona, Spain)


We identify, in a continuous multidimensional framework, a maximal domain of preferences compatible with strategy-proofness for a given generalized median voter scheme. It turns out that these domains are a variation of single-peakedness. A similar but stronger result for the discrete case and single-peakedness has been already obtained by Barberà et al. (1999). However, both results are independent and their proofs involve different arguments.

Suggested Citation

  • Dolors Berga, 2002. "Single-peakedness and strategy-proofness of generalized median voter schemes," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 19(1), pages 175-192.
  • Handle: RePEc:spr:sochwe:v:19:y:2002:i:1:p:175-192
    Note: Received: 27 July 1998/Accepted: 11 September 2000

    Download full text from publisher

    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Norman Schofield, 1983. "Generic Instability of Majority Rule," Review of Economic Studies, Oxford University Press, vol. 50(4), pages 695-705.
    2. Cohen, Linda, 1979. "Cyclic sets in multidimensional voting models," Journal of Economic Theory, Elsevier, vol. 20(1), pages 1-12, February.
    3. Schofield, Norman, 1980. "Generic properties of simple Bergson-Samuelson welfare functions," Journal of Mathematical Economics, Elsevier, vol. 7(2), pages 175-192, July.
    4. Schofield, Norman, 1984. "Social equilibrium and cycles on compact sets," Journal of Economic Theory, Elsevier, vol. 33(1), pages 59-71, June.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Kentaro Hatsumi & Dolors Berga & Shigehiro Serizawa, 2014. "A maximal domain for strategy-proof and no-vetoer rules in the multi-object choice model," International Journal of Game Theory, Springer;Game Theory Society, vol. 43(1), pages 153-168, February.
    2. Vannucci, Stefano, 2016. "Weakly unimodal domains, anti-exchange properties, and coalitional strategy-proofness of aggregation rules," Mathematical Social Sciences, Elsevier, vol. 84(C), pages 56-67.
    3. Salvador Barberà, 2010. "Strategy-proof social choice," UFAE and IAE Working Papers 828.10, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
    4. Shuhei Morimoto, 2013. "Maximal domain for strategy-proof probabilistic rules in economies with one public good," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 41(3), pages 637-669, September.
    5. Jordi MassóAuthor-Email: & Alejandro Neme, 2002. "A Maximal Domain of Preferences for Tops-only Rules in the Division Problem," UFAE and IAE Working Papers 535.02, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:19:y:2002:i:1:p:175-192. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.